Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 105, NWS Hastings, NE

May 23, 2016Franklin County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 23, 2016, 8:08 PM CDT for Franklin County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2016, 8:08 PM CDT (01:08 UTC)
Expired
May 23, 2016, 8:45 PM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Franklin County, NE

The radar

The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3262 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 6:38 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon May 23 2016

Satellite and observations show a band of lower clouds across a
small part of the area this afternoon, with some cirrus for the
east. Surface analysis shows a weak cold front situated north to
south through the forecast area. A few showers and some isolated
thunderstorms are developing.

The NAM, HRRR and a couple of the WRF models indicate there could
be a few isolated to scattered thunderstorms developing during the
afternoon. On the other hand, the GFS and RAP are more robust with
the precipitation across the area. The best chance will be in the
eastern half of the forecast area. Can not rule out the
thunderstorms, but the clouds in the east could slow things down a
little this afternoon. Into the evening hours, an upper level wave
moves into the area and models have thunderstorms developing along
the front. By this evening, the front is expected to drift to the
southeast and the best chance of precipitation during the evening
and overnight will be across north central Kansas and far southern
Nebraska. Some of the thunderstorms may linger into Tuesday
morning, but there could be a little bit of a break during the
late morning hours. Another upper level wave moves into the area
on Tuesday. There is still a few differences in the models. The
GFS and the NAM both bring in some precipitation mid day into the
afternoon hours, but the WRF models are more dry during the
afternoon. Have kept some small POPs.

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon May 23 2016

Tuesday night there is a developing surface low and cold front
across western Nebraska and Kansas and another upper level wave
moves into the area. Thunderstorms are expected to develop during
the afternoon on the high plains and should move into the area
during the evening and continue into the overnight hours. This
looks to be the best chance for some thunderstorms. A few of the
thunderstorms will linger into the morning hours Wednesday, but
with another weak wave that moves into the area there is still a
chance for thunderstorms during the afternoon.

Models continue to show a couple of weak upper level waves that
move through the area Wednesday night. There are spotty areas of
QPF across the area and there is a chance for some thunderstorms.
By Thursday afternoon the ECMWF and GFS both have a cold front
moving into the area with the upper low approaching. Thunderstorms
are expected to develop in the vicinity of the front during the
afternoon. The upper low moves into the area Thursday night and
there is another good chance for thunderstorms.

The models have a few differences for Friday and beyond. The GFS
is faster to move the upper low out of the area than the ECMWF,
but there continue to be several upper level waves that move
through the area. Each wave has the potential to bring some
thunderstorms, but it will depend on the timing of the waves and
what happens to the surface front that tends to linger, getting
stronger and weaker at different times. Have kept chances for
thunderstorms in through the period, but it will not be raining
all the time. It is just hard to define just when there will be
something going on.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 638 PM CDT Mon May 23 2016

Significant Weather: Tstm threat will end in the next 2 hrs. Then
tstm threat redevelops Tue afternoon.

Tonight: VFR except within sct tstms with IFR VSBYs will end
early...then decreasing clouds. Tstms could develop over Nrn KS
and this is expected to send a dense cirrostratus OVC over the
terminals after 06Z. Light SE winds 10 kts or less. There is a low
probability for patchy MVFR fog...but currently expect clouds
should mitigate the threat. Confidence: Medium

Tue: VFR CIGs thru the morning...probably around 20K ft. By 17Z
expect sct Cu to develop around 5K ft and eventually become bkn as
isolated pockets of IFR vsbys develop in +TSRA. SE winds gradually
increase to around 12 kts in the afternoon. Confidence: Medium

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Halblaub
Hazardous weather outlook, May 23, 3:32 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT MON MAY 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS
NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE
STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND
DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED
TORNADOES.

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY.
HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL
POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME.
ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME
AREAS...FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 23, 7:19 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT MON MAY 23 2016

NEZ061-062-240030-
HALL NE-BUFFALO NE-
719 PM CDT MON MAY 23 2016

...THUNDERSTORMS STRENGTHENING OVER SOUTHEASTERN BUFFALO AND CENTRAL
HALL COUNTIES...

AT 717 PM CDT...DOPPLER RADAR WAS TRACKING TWO STRENGTHENING
THUNDERSTORMS. ONE WAS NEAR SHELTON...AND THE OTHER WAS JUST NORTH
OF WOOD RIVER. MOVEMENT WAS NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 284 AND 312.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4066 9888 4080 9889 4104 9844 4079 9837
TIME...MOT...LOC 0017Z 239DEG 26KT 4077 9875

HALBLAUB
Special weather statement, May 23, 7:27 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
727 PM CDT MON MAY 23 2016

NEZ075-240100-
ADAMS NE-
727 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAMS COUNTY UNTIL 800
PM CDT...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSELAND...OR 15 MILES SOUTHWEST OF HASTINGS...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNIATA...ROSELAND...HOLSTEIN AND AYR.

LAT...LON 4035 9846 4035 9863 4041 9872 4061 9853
      4049 9828
TIME...MOT...LOC 0027Z 220DEG 24KT 4041 9857

BILLINGS WRIGHT
Special weather statement, May 23, 7:30 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT MON MAY 23 2016

NEZ041-048-240045-
MERRICK NE-NANCE NE-
730 PM CDT MON MAY 23 2016

...STRONG THUNDERSTORM OVER SOUTHEASTERN NANCE AND NORTHEASTERN
MERRICK COUNTIEST...

AT 730 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FULLERTON...OR 34 MILES NORTHWEST OF YORK...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GENOA AROUND 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4146 9770 4129 9770 4126 9793 4133 9797
      4148 9773 4148 9771
TIME...MOT...LOC 0030Z 250DEG 20KT 4133 9787

HALBLAUB
Local storm report, May 23, 7:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             4 NW ALDA               40.91N 98.52W
05/23/2016  E1.00 INCH       HALL               NE   TRAINED SPOTTER

&&

REED
Special weather statement, May 23, 7:57 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
757 PM CDT MON MAY 23 2016

NEZ084-240130-
FRANKLIN NE-
757 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
830 PM CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BLOOMINGTON...OR 23 MILES NORTHEAST OF PHILLIPSBURG...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...NAPONEE AND BLOOMINGTON.

LAT...LON 4021 9891 4000 9874 4000 9915 4005 9918
TIME...MOT...LOC 0057Z 243DEG 23KT 4001 9904

BILLINGS WRIGHT
Local storm report, May 23, 8:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
801 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             GRAND ISLAND            40.92N 98.37W
05/23/2016  E1.00 INCH       HALL               NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL TO THE SIZE OF QUARTERS.

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSpecial Weather StatementGIDNance10 min
May 23, 7:10 PM CDTSevere Thunderstorm WarningGIDMerrick11 min
May 23, 7:19 PM CDTSpecial Weather StatementGIDHall11 min
May 23, 7:27 PM CDTSpecial Weather StatementGIDAdams33 min
May 23, 7:30 PM CDTSpecial Weather StatementGIDNance15 min
May 23, 7:34 PM CDTSevere Thunderstorm WarningGIDNance26 min
May 23, 7:36 PM CDTSevere Thunderstorm WarningGIDHall39 min
May 23, 7:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster32 min
May 23, 7:55 PM CDTSevere Thunderstorm WarningGIDMerrick50 min
May 23, 7:57 PM CDTSpecial Weather StatementGIDFranklin33 min
May 23, 8:11 PM CDTFlash Flood WarningGIDHall, Merrick3 hr
May 23, 8:12 PM CDTSpecial Weather StatementGIDKearney48 min
May 23, 8:15 PM CDTSevere Thunderstorm WarningGIDHall45 min
May 23, 8:19 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick27 min
May 23, 8:33 PM CDTSevere Thunderstorm WarningGIDHamilton42 min
May 23, 8:40 PM CDTFlash Flood WarningGIDHamilton3 hr
May 23, 8:41 PM CDTSpecial Weather StatementGIDAdams34 min
May 23, 8:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster32 min
May 23, 8:53 PM CDTSevere Thunderstorm WarningGIDPolk, York52 min
May 23, 9:05 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick40 min
May 23, 9:13 PM CDTSevere Thunderstorm WarningGIDWebster47 min
May 23, 9:35 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk, York40 min
May 23, 9:44 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster46 min
May 23, 9:45 PM CDTSevere Thunderstorm WarningGIDHamilton23 min
May 23, 10:28 PM CDTSevere Thunderstorm WarningGIDNuckolls47 min
May 23, 10:39 PM CDTSpecial Weather StatementGIDYork51 min
May 23, 11:14 PM CDTAreal Flood WarningGIDHall, Merrick12 hr
May 23, 11:25 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster50 min
May 24, 12:00 AM CDTSevere Thunderstorm WarningGIDNuckolls45 min
May 23, 10:37 PM CDTSpecial Weather StatementGIDPhillips38 min
May 23, 10:49 PM CDTSevere Thunderstorm WarningGIDPhillips41 min
May 23, 11:12 PM CDTSpecial Weather StatementGIDJewell48 min
May 23, 11:29 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith46 min
May 23, 11:38 PM CDTSpecial Weather StatementGIDRooks52 min
May 23, 11:43 PM CDTSevere Thunderstorm WarningGIDRooks47 min
May 24, 12:15 AM CDTSevere Thunderstorm WarningGIDOsborne, Smith45 min
May 24, 12:23 AM CDTSevere Thunderstorm WarningGIDJewell52 min
May 24, 12:26 AM CDTSevere Thunderstorm WarningGIDRooks49 min
May 24, 12:54 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith51 min
May 24, 1:07 AM CDTSevere Thunderstorm WarningGIDOsborne, Rooks38 min
May 24, 1:17 AM CDTSpecial Weather StatementGIDPhillips13 min
May 24, 1:24 AM CDTSevere Thunderstorm WarningGIDPhillips, Rooks51 min
May 24, 1:39 AM CDTSevere Thunderstorm WarningGIDOsborne, Rooks51 min
May 24, 1:42 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith48 min
May 24, 2:07 AM CDTSevere Thunderstorm WarningGIDPhillips, Rooks23 min
May 24, 2:15 AM CDTSevere Thunderstorm WarningGIDMitchell, Osborne45 min
May 24, 2:37 AM CDTSevere Thunderstorm WarningGIDRooks38 min
May 24, 3:38 AM CDTAreal Flood AdvisoryGIDOsborne, Phillips, Rooks, Smith9 hr
May 24, 3:42 AM CDTSpecial Weather StatementGIDOsborne, Rooks48 min
May 24, 4:00 AM CDTFlash Flood WarningGIDRooks6 hr
May 24, 4:05 AM CDTSpecial Weather StatementGIDMitchell40 min
May 24, 4:42 AM CDTSpecial Weather StatementGIDOsborne48 min
May 24, 4:46 AM CDTSevere Thunderstorm WarningGIDMitchell, Osborne, Rooks44 min
May 24, 5:10 AM CDTAreal Flood AdvisoryGIDMitchell6 hr
May 24, 9:01 AM CDTAreal Flood WarningGIDRooks8 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.